Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 102, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 8, 2019, 8:59 PM CDT for 4 counties in Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2019, 8:59 PM CDT (01:59 UTC)
- Expired
- Jul 8, 2019, 9:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clearwater County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 106 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 1:43 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jul 8, 7:41 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 2.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 719 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1585 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 7:51 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 8, 7:51 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
751 PM CDT Mon Jul 8 2019
.UPDATE...
Issued at 751 PM CDT Mon Jul 8 2019
MCS propagating eastward with multiple reports of severe wind
60mph+. Due to faster propagation now east of previous flood
watch that was cancelled. Some segments in north and far south of
line tending to slow down and with high rain rates localized
flood threat can't be ruled out, but not widespread enough over
or over a large enough part of our CWA to require new flash flood
watch issuance. Will handle with advisories/warnings as needed
when isolated conditions line up. Fast propagation and severe
wind history necessitated issuance of new Severe Thunderstorm
Watch across our MN counties generally north of Highway 200
downstream of previous watch. Wind will be primary threat, though
isolated marginal hail can't be ruled out.
UPDATE Issued at 610 PM CDT Mon Jul 8 2019
Adjustments made to account for current thunderstorm
coverage/timing, which is in line (generally) with HREF and
consensus of CAMs as broken thunderstorm clusters (some showing
linear properties on smaller scale) are beginning to expand and
shift east/southeast. Environment is still highlighted by very
moist/buoyant air mass with borderline shear values ("best" shear
in our west). Severe threat associated with clusters will
continue mainly wind within organized segments (isolated hail
threat) and with instability axis ahead of these clusters
extending further south and east decision was made after
coordination to expand watch in ND and into far northwest MN.
&&
.SHORT TERM...(This evening through Tuesday)
Issued at 250 PM CDT Mon Jul 8 2019
The Mesoscale discussion issued at 205pm covers the severe threat
over the next several hours.
Regarding the excessive rainfall threat...will issue a flash flood
watch for the Devils Lake basin. Storm movement is parallel to
the boundary so will have training of storms. Rainfall rates will
be intense given the high PWAT environment. The boundary is
expected to remain stationary for several hours until the cold
pool becomes sufficiently strong to lead to more forward
propagation of the convection (thus decreasing the flash flood
threat). Limited the flash flood watch to the Devils Lake basin in
effect until 9pm.
Upper low propagates into central North Dakota by Tuesday
afternoon. Anticipate several rounds of thunderstorms through
Tuesday night. Will need to monitor areas for excessive rainfall
given prolonged period of rainfall potential. Also, cold core
tornado setup (along with marginal hail/wind) possible Tuesday
afternoon where narrow axis of instability sets up.
.LONG TERM...(Tuesday night through Monday)
Issued at 250 PM CDT Mon Jul 8 2019
Showers and storms will diminish during the day on Wednesday in
wake of departing surface system...and high pressure builds over
the region. Return flow on Thursday and Friday will bring
increased warmth and moisture. A weak trof will provide enough low
level convergence to trigger convection again on Friday.
Expect some unsettled weather to return over the weekend...with near
normal temperatures...to end the period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 701 PM CDT Mon Jul 8 2019
Thunderstorm complex organizing in eastern ND and isolated to
scattered activity ahead of this will spread east and southeast
through the evening and overnight. Should see a period of
potential severe wind gusts through mid evening before activity
weakens. Scattered activity then lingers overnight before
reorganizing during the day Tuesday and increasing in coverage
once again. Strong winds gusts with severe storms can't be ruled
out at terminals (gusts 50kt or higher) through mid evening with
at least isolated hail threats. MVFR CIGS and IFR VIS possible
with most intense thunderstorm activity.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
UPDATE...DJR
SHORT TERM...TG/Lee
LONG TERM...Hopkins
AVIATION...DJRHazardous weather outlook, Jul 8, 10:35 AM CDT, 10 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1035 AM CDT Mon Jul 8 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-091200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 1035 AM CDT Mon Jul 8 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated thunderstorms possible over northeastern North Dakota and northwest Minnesota during the late morning and early afternoon period. These storms will remain weaker but could produce lightning and brief heavy rainfall. Stronger thunderstorms are expected to develop during the mid to late afternoon over north central North Dakota between Devils Lake and Minot. These initial scattered storms will bring a threat of hail greater than 2 inches, wind gusts up to 70 mph, and possibly a tornado. By the evening hours, these storms will form into a line and move east and southeast into much of eastern North Dakota and northwest Minnesota. As the storms transition into a line, the main threats will be hail around 1 inch, wind gusts to 70 mph, and excessive rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms are expected Tuesday, ending Wednesday. Locally heavy rainfall the main threat. There is also a risk for isolated severe storms Tuesday afternoon with hail, wind, and a tornado potential threats. Periodic thunderstorm chances exist through the late week as well. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 8, 7:59 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
759 PM CDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TSTM WND GST 4 N GRAND FORKS 47.97N 97.07W
07/08/2019 M63 MPH Grand Forks ND MESONET
RWIS SENSOR MEASUREMENT
&&
KNUTSVIGLocal storm report, Jul 8, 8:05 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
805 PM CDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 2 W ELDRED 47.68N 96.82W
07/08/2019 E49 MPH Polk MN MESONET
NORTH DAKOTA AGRICULTURAL WEATHER NETWORK.
&&
HOPKINSLocal storm report, Jul 8, 8:07 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
807 PM CDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG ANETA 47.68N 97.99W
07/08/2019 NELSON ND PUBLIC
SOCIAL MEDIA PHOTO OF A LARGE PINE TREE SNAPPED AT THE
TRUNK. TIME ESTIMATED FROM RADAR.
&&
BWASILEWSpecial weather statement, Jul 8, 8:07 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
807 PM CDT Mon Jul 8 2019
MNZ003-NDZ038-039-049-090145-
Clay MN-Ransom ND-Barnes ND-Cass ND-
807 PM CDT Mon Jul 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY...NORTHERN
RANSOM...CASS AND SOUTHERN BARNES COUNTIES UNTIL 845 PM CDT...
At 807 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hunter to near Buffalo to near Marion.
Movement was east at 55 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Fargo, Moorhead, West Fargo, Dilworth, Horace, Casselton and
Enderlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Minnesota...and southeastern North Dakota.
LAT...LON 4653 9804 4663 9804 4663 9844 4668 9844
4694 9771 4721 9741 4706 9654 4679 9676
4663 9719 4663 9728 4660 9728 4645 9766
TIME...MOT...LOC 0107Z 282DEG 48KT 4718 9728 4692 9760 4665 9836
LynchLocal storm report, Jul 8, 8:11 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
811 PM CDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG GRAND FORKS 47.92N 97.07W
07/08/2019 GRAND FORKS ND PUBLIC
SOCIAL MEDIA REPORT OF A LARGE TREE DOWN SOUTH OF
DOWNTOWN. TIME ESTIMATED FROM RADAR.
&&
BWASILEWLocal storm report, Jul 8, 8:54 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
854 PM CDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 2 SSE EAST GRAND FORKS 47.90N 97.00W
07/08/2019 E60 MPH Polk MN STORM CHASER
6 INCH DIAMETER TREES AND LIMBS DOWN
&&
KNUTSVIGThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:07 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk, Red Lake | 53 min |
| Jul 8, 7:11 PM CDT | Areal Flood Advisory | FGF | Kittson | 4 hr |
| Jul 8, 7:51 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman, Pennington, Polk, Red Lake | 54 min |
| Jul 8, 8:43 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Clearwater, Mahnomen, Norman, Polk | 62 min |
| Jul 8, 9:35 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Polk | 55 min |
| Jul 8, 9:43 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Norman, Otter Tail, Wilkin | 62 min |
| Jul 8, 9:59 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen | 46 min |
| Jul 8, 10:01 PM CDT | Areal Flood Advisory | FGF | Clay | 3 hr |
| Jul 8, 10:25 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater | 50 min |
| Jul 8, 10:36 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen | 54 min |
| Jul 8, 10:42 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 63 min |
| Jul 8, 11:05 PM CDT | Flash Flood Warning | FGF | Clay | 5 hr |
| Jul 8, 11:15 PM CDT | Special Weather Statement | FGF | Beltrami | 45 min |
| Jul 8, 11:27 PM CDT | Special Weather Statement | FGF | Hubbard | 63 min |
| Jul 8, 11:43 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Grant, Otter Tail, Wadena, Wilkin | 62 min |
| Jul 8, 11:53 PM CDT | Areal Flood Advisory | FGF | Becker, Clay | 4 hr |
| Jul 9, 12:44 AM CDT | Special Weather Statement | FGF | Douglas, Grant, Hubbard, Wadena | 31 min |
| Jul 9, 1:14 AM CDT | Special Weather Statement | FGF | Hubbard, Wadena | 16 min |
| Jul 9, 9:37 AM CDT | River Flood Warning | FGF | Clay | 10 days |
| Jul 9, 9:37 AM CDT | River Flood Warning | FGF | Clay | 8 days |
| Jul 9, 5:22 PM CDT | Special Weather Statement | FGF | Clay | 23 min |
| Jul 9, 5:25 PM CDT | Tornado Warning | FGF | Wilkin | 50 min |
| Jul 9, 5:44 PM CDT | Tornado Warning | FGF | Clay, Wilkin | 46 min |
| Jul 9, 5:46 PM CDT | Tornado Warning | FGF | Wilkin | 44 min |
| Jul 9, 6:12 PM CDT | Tornado Warning | FGF | Otter Tail, Wilkin | 48 min |
| Jul 9, 6:22 PM CDT | Tornado Warning | FGF | Becker, Clay | 23 min |
| Jul 9, 6:45 PM CDT | Tornado Warning | FGF | Becker, Clay | 30 min |
| Jul 9, 6:49 PM CDT | Areal Flood Advisory | FGF | Clay | 2 hr |
| Jul 8, 7:24 PM CDT | Special Weather Statement | FGF | Barnes, Steele, Traill | 66 min |
| Jul 8, 8:07 PM CDT | Special Weather Statement | FGF | Cass | 38 min |
| Jul 9, 2:59 PM CDT | River Flood Warning | FGF | Cass | 8 days |
| Jul 9, 2:59 PM CDT | River Flood Warning | FGF | Cass, Ransom | 11 hr |
| Jul 9, 2:59 PM CDT | River Flood Warning | FGF | Cass | 6 days |
| Jul 9, 5:15 PM CDT | Tornado Warning | FGF | Cass, Richland | 30 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.